tncollegerunner
decongestants dehydrate you? 2/27/2012 2:14AM Reply | Return to Index | Report Post
I have had an upper respiratory thing going on and the dr wants me to an allergy medicine with a decongestant. one time I took those a few days before a race I got really dehydrated, ran poorly and looked like death after the race. I ended up having to have an IV. is there any logic that they dehydrate you or was it a coincidence?
NoseBleeder
RE: decongestants dehydrate you? 2/27/2012 9:44AM - in reply to tncollegerunner Reply | Return to Index | Report Post
I think they can tend to dry you out. A few years ago, I was taking sudafed before races, since I had been stuffy for a few weeks. After the races, my throat was scorchingly dry, and my nose and sinuses were arid, causing a few nose bleeds. Drink fluids with electrlytes a bit more than you typically would, that seemed to work for me.
AZ800
RE: decongestants dehydrate you? 2/27/2012 10:51AM - in reply to tncollegerunner Reply | Return to Index | Report Post
Generally the decongestants don't cause dehydration.. They work by constricting blood vessels in the body, which in turn shrinks the nasal mucosa and causes the openings in the nasal passages to increase in size to allow more air through... They can have stimulant effects though, which is why they are either banned by WADA in competition, or are on WADA's monitoring list at low concentrations, so be sure to check before a competition if you're subject to drug monitoring. It's usually the antihistamine ingredient in cold and allergy medications that people think dehydrates them. It's not really dehydration though. The older antihistamines have a drying effect on bodily secretions (in addition to blocking the histamine that causes many allergy symptoms), so they can dry out your mouth, nose, and sometimes eyes without actually dehydrating you... They can make it more difficult to urinate too, but they don't really dehydrate you. (It's substances like caffeine, alcohol, and diuretic medications which actually stimulate the kidneys to put out more urine.. Those are the types of substances that have a greater chance of causing dehydration if you don't also drink enough other fluids...)

The newer antihistamines, like loratidine (claritin), fexofenadine (allegra), and certirazine (zyrtec) cause less sedation and have less drying effects than the older antihistamines like diphenhydramine (benadryl), chlorpheniramine (chlortrimeton), triprolidine (actifed), and others.. When it comes to cold and allergy medications, the antihistamine is the ingredient that actually helps block the allergy symptoms and helps dry up a runny nose. A decongestant is sometimes included only to help open up a stuffy nose and to possibly allow the sinuses to drain a little better for people who need that. If your competition might involve drug testing, then it's probably best to take the antihistamine and decongestant as two separate medications. That way you can stop the decongestant a few days before competition and continue taking the antihistamine so it will continue to block the allergy symptoms.
AZ800
RE: decongestants dehydrate you? 2/27/2012 11:07AM - in reply to AZ800 Reply | Return to Index | Report Post
I forgot to add this and it's important.. Decongestants, because they constrict blood vessels, can decrease blood flow to the skin. By doing this they can decrease the body's ability to cool itself, so decongestants can increase the chances of the body overheating, which could be dangerous. Also, because the older antihistamines decrease bodily secretions, they can decrease sweating, which can also decrease the body's ability to cool itself, again possibly leading to the body overheating... That's important to know, especially for athletes who train hard and compete in warmer weather.